Study Points

Allergic Reactions in Dental Patients

Course #58611 - $15 • 2 Hours/Credits

  • Back to Course Home
  • Participation Instructions
  1. Which of the following statements describes type A adverse drug effects?

    PATIENT ASSESSMENT

    Adverse drug effects can be categorized as either type A or type B [2]. The most frequent adverse drug reactions (type A) are known pharmacologic effects of a medication. For example, many medications provide warnings about nausea or drowsiness as a potential adverse effect. Although type A reactions are known possibilities, they can be very serious, even life-threatening. In some cases, type A reactions may be incorrectly identified as "allergies," particularly by patients.

    Click to Review
  2. Anaphylaxis is an example of which category of hypersensitivity reactions?

    PATHOPHYSIOLOGY AND CATEGORIZATION OF ALLERGIC REACTIONS

    Type I allergic reactions are immediate, with an onset of only a few minutes to a few hours. The most serious type I hypersensitivity reaction is anaphylaxis, the most serious degree of an allergic response. It is characterized by a set of symptoms that involves various organs and systems and occurs independently, simultaneously, or subsequently [6]. Initial symptoms often include widespread hives and progress rapidly to bronchospasm, respiratory arrest, and ultimately, cardiac arrest. Whether the anaphylactic reaction is of immune or nonimmune origin, the stimulation of mast cells and circulating basophils releases chemical mediators that begin the anaphylactic process. A rapidly escalating systemic reaction can occur only minutes after exposure to a specific antigen or onset may be delayed several hours [7]. In 1% to 20% of anaphylaxis cases, there will be a biphasic response, with recurrence of symptoms 8 to 12 hours later, after the individual had seemed to recover [8]. The interval between the initial reaction and the recurrence has ranged from 1 to 72 hours [9,10].

    Click to Review
  3. All of the following are among the most common triggers of contact dermatitis, EXCEPT:

    PATHOPHYSIOLOGY AND CATEGORIZATION OF ALLERGIC REACTIONS

    The most common triggers of contact dermatitis are rubber products, metals, and medications that are applied directly to mucosal or cutaneous tissues. There are two main forms: irritant contact dermatitis and allergic contact dermatitis.

    Click to Review
  4. Most allergic reactions to local anesthetics occur in response to

    ALLERGIES TO MEDICATIONS USED IN DENTISTRY

    Local and topical anesthetics are chemically classified as either amides or esters. The most frequently used injectable local anesthetics today, including lidocaine, mepivacaine, and bupivacaine, are all amides. Articaine is also classified as an amide but has the unique feature of the inclusion of an ester group. Allergies to amide local anesthetics have been very rare; most allergic reactions occur in response to ester types. Ester-type local anesthetics are metabolized to para-aminobenzoic acid, which has allergenic properties [21]. While the ester anesthetic procaine is no longer used in North America, benzocaine is a widely used ester topical anesthetic applied to the oral mucosa prior to the injection of a local anesthetic. An allergic reaction to benzocaine is usually limited to the site of its application and can manifest as an area of erythema or ulceration.

    Click to Review
  5. What percentage of the U.S. population has an allergy to penicillin?

    ALLERGIES TO MEDICATIONS USED IN DENTISTRY

    Approximately 10% of the U.S. population has a reported allergy to penicillin, but only about 1% of the population has a true IgE-mediated allergic reaction [23,51]. While most allergic reactions to penicillin and its derivatives result in skin rashes or urticarial lesions, medications in this group are among the most frequent causes of medication-induced anaphylaxis [24]. Type I reactions can progress to anaphylaxis in 0.04% to 0.2% of cases, with a 10% fatality rate [1]. Fortunately, most allergic reactions to penicillin are less severe but can still cause varying degrees of discomfort or morbidity.

    Click to Review
  6. Type IV (delayed) hypersensitivity reactions to NSAIDs may manifest as

    ALLERGIES TO MEDICATIONS USED IN DENTISTRY

    In dentistry, the frequency of hypersensitivity reactions among NSAIDs is second only to those caused by beta-lactam antibiotics [31]. IgE-mediated reactions are rare, but when they do occur, they tend to develop soon after ingestion of either ibuprofen or naproxen and can feature urticaria, angioedema, respiratory distress, and anaphylaxis. Type IV (delayed) hypersensitivity reactions may also occur; manifestations can include cutaneous reactions such as maculopapular lesions, erythema multiforme, and Stevens-Johnson syndrome, any of which can take 24 to 72 hours to develop. Cross-reactivity among all NSAIDs is possible but infrequent, as the molecular structures of this group of medications can vary considerably [32]. However, if a patient indicates he or she has had an allergic reaction to ibuprofen, naproxen, or any other NSAID, it would be prudent to consult with the patient's physician before prescribing or administering any medication in this group. A hypersensitivity reaction to ibuprofen contraindicates its use when combined with other medications, such as hydrocodone. Patients who have had allergic reactions to ibuprofen or naproxen should also be advised to exercise caution when selecting over-the-counter analgesics.

    Click to Review
  7. All of the following are "red flags" for the possible development of a latex allergy, EXCEPT:

    ALLERGIC REACTIONS TO MATERIALS USED IN DENTISTRY

    A type I hypersensitivity reaction to natural rubber latex can occur without any prior hypersensitivity reaction, but there are certain indicators in a patient's medical history that should raise a "red flag" for a potential allergy. Patients with a history of irritant or allergic contact dermatitis can develop a progressive sensitization to natural rubber latex components. Subsequent exposure to any latex product can precipitate a hypersensitivity reaction in these individuals. Patients who have undergone multiple surgeries for any reason, particularly beginning in childhood, have likely been repeatedly exposed to natural rubber latex and can develop a progressive sensitization. Also, as discussed, persons with an allergy to certain fruits (e.g., banana, avocado) are at an increased risk for latex hypersensitivity. The basis of this cross-reactivity is the structural similarity between the protein-composed enzymes that the rubber tree uses to defend itself against microbial colonization, particularly fungal organisms, and the protein-based enzymes that perform the similar antimicrobial function in these fruit trees/vines [40].

    Click to Review
  8. The most common hypersensitivity reaction to dental amalgam in the oral soft tissue is

    ALLERGIC REACTIONS TO MATERIALS USED IN DENTISTRY

    In the oral soft tissue, the most common hypersensitivity reaction to dental amalgam is a type IV response known as oral lichenoid lesions. These erythematous lesions develop on the oral mucosa in direct contact with an offending material (e.g., dental amalgam, epoxy resins, composite restorations, orthodontic appliances) [43]. It is a T-cell mediated response that develops over time as mercury salts or other ions penetrate through the epithelial lining and incorporate into the surface proteins of the basal keratinocytes [44].

    Click to Review
  9. Which of the following statements regarding nickel allergy is TRUE?

    ALLERGIC REACTIONS TO MATERIALS USED IN DENTISTRY

    Despite its widespread use, the American Contact Dermatitis Society named nickel the contact allergen of the year in 2008, and it is a common cause of allergic contact dermatitis [45]. Nickel allergy is much more common in women (10%) than men (1% to 2%), likely due to sensitization from nickel-containing jewelry [46]. It is extremely rare for a nickel-containing crown or cast-metal partial denture framework to cause an immediate type I hypersensitivity reaction; the usual manifestation is a delayed type IV reaction (specifically, allergic contact dermatitis).

    Click to Review
  10. The medication of choice to treat anaphylaxis is

    TREATMENT OF HYPERSENSITIVITY REACTIONS IN DENTAL PATIENTS

    Epinephrine remains the medication of choice to treat anaphylactic shock. Commercially prepared pre-loaded syringes of 0.3 mg of 1:1,000 epinephrine (usually referred to by their brand name, EpiPen) can be injected into the deltoid or vastus lateralis muscles or in the sublingual region. The highly vascular sublingual region can promote rapid absorption of the drug. Subcutaneous administration does not provide as much bioavailability of epinephrine as the intramuscular or sublingual routes [50].

    Click to Review

  • Back to Course Home
  • Participation Instructions